Illinois, 2021

Damaging Wind in Illinois, May 25, 2021

May 25, 2021 · NWS PAH · 1 event in 1 county or zone

Isolated thunderstorms developed in the Wabash Valley region during the warmest part of the afternoon. The storms occurred in a broad area of deep southwest flow with its associated increase in moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms developed in the Wabash Valley region during the warmest part of the afternoon. The storms occurred in a broad area of deep southwest flow with its associated increase in moisture. A weak 500 mb shortwave trough lifted northeast toward the region, providing support for the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 3:28 PM CST, 24 minutes earlier.

Area forecast discussion, May 25, 3:28 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
428 PM CDT Tue May 25 2021

.UPDATE...
Issued at 420 PM CDT Tue May 25 2021

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 307 PM CDT Tue May 25 2021

An approaching upper level wave and weak surface cold front,
which have produced a isolated showers across our area today,
will move across the middle Mississippi and lower Ohio valleys
tonight. This will increase our chances of showers and some
thunderstorms. The best chances will be across southeast Missouri
and southern Illinois this evening, with high chance to likely
pops across our entire region by late tonight through midday
Wednesday. By late Wednesday, the upper wave will move east of the
PAH forecast area, but the weak cold front will continue sinking
south. This will continue chances of showers and some
thunderstorms into the evening for our southern half of counties.
The front will sink far enough south that our overnight hours will
be dry.

The dry conditions will be brief as models show a stronger cold
front and deeper upper level wave approaching from the
west/northwest. Chances of showers and thunderstorms will quickly
increase from west to east Thursday, with our best chances
Thursday night into Friday morning with the passage of the cold
front. With plenty of moisture and instability ahead of the cold
front, severe storms are possible, especially along and west of
the Mississippi. Based on current timing of the front, it looks
like our best chances will be Thursday evening into the early
overnight hours, but this may need some adjustments as we get
closer to the event.

.LONG TERM...(Friday through Tuesday)
Issued at 307 PM CDT Tue May 25 2021

Showers and storms will gradually taper off from west to east on
Friday as the cold front continue to push off to our east. Behind
the front, high pressure will build in, giving us dry conditions
and cooler than normal temperatures for the weekend. Our coolest
time period will be Saturday and Saturday night, with highs
Saturday around 10 degrees below normal, and lows Saturday night
around 8 degrees below normal. Temperatures will rebound back to
normal values by Monday.

Confidence decreases for early next week with varying model
solutions. Models indicate an approaching upper wave, but there is
quite a bit of question in timing. For now we went with slight
chances for showers and storms on Monday, with better chances on
Tuesday. At least Memorial Day does not look like wash out at this
point.

&&

.AVIATION...
Issued at 420 PM CDT Tue May 25 2021

With high pressure finally shifted east, a weak disturbance's
approach and passage will bring deteriorating conditions later
tonight-tmrw. VFR bases will lower and thicken with time, and
restricted CIGS become prevalant late tonight as shower and storm
chances pick up. They'll also bring a chance for MVFR VSBYS at
times, into tmrw morning. Lingering vicinity showers and MVFR cigs
will ultimately scatter out in the afternoon, after the passage
of the disturbance.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 25, 2:30 AM CST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 AM CDT Tue May 25 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 AM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

An isolated thunderstorm or two is possible this afternoon. There
is a better chance of thunderstorms tonight, especially after
midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The chance of thunderstorms will continue into Wednesday, then
chances diminish Wednesday night.

Thursday into Thursday night, there is a chance for strong to
severe thunderstorms. The best chance area appears to be southeast
Missouri, southern Illinois and far west Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday into Thursday night.

The radar

The Evansville,IN radar (KVWX), 42 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Edwards

When
May 25, 3:52 PM CST
Where
Edwards County, 3 mi W of West Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.520, -88.076

A healthy tree was downed across Highway 130.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951786.